My GP has agreed with me – methotrexate isn’t working.
In fact, it’s made my life a lot worse through the headaches. Movement and sunlight leave me in whimpering heaps, worse after taking each weekly dose.
It’s coming into summer here, and each day has been so horribly bright. I’ve always been sensitive to bright lights, but didn’t need to have blinds down just to get through each day.
On the days when my headache isn’t so bad, my vision is doubled and I’m very dizzy.
I’m effectively housebound.
I have to force myself out to get to physiotherapy, blood test and doctor appointments. It’s been good that my partner has been around to give me a lift so often.
Take a pain killer? I wish I could.
- Novamin for migraines shouldn’t be taken with methotrexate.
- NSAIDs like ibuprofen, shouldn’t be taken regularly with methotrexate, or really at all when kidney function is impaired, as with me.
- Paracetamol hits the liver, so should be avoided close to the methotrexate tablet.
- Codeine by itself would be ok, but it’s paired with paracetamol plus I build tolerance quickly when I take it regularly.
Plus it’s not good to gulp down lots and regularly of any pain killer.
Eat lots of ibuprofen and take a proton pump inhibitor to prevent the stomach ulcers you would definitely develop as you are on methotrexate. Impaired kidney function? So what?
Argh! Time for a new rheumy.
But headaches are a subjective measurement – doctors can’t see or measure them, and they also can’t objectively measure their impact on their patients’ lives.
Rising CRP levels
My CRP has always been high. Not crazily high, but unhealthily high. Consistently high.
When they gave me 20mg of prednisolone in February, both my ESR and CRP levels went to normal, for the first time in my life. This was one of the diagnostic criteria which knocked out ‘fibromyalgia’ as the diagnosis – fibromyalgia doesn’t respond to cortisone.
The allergic reaction to sulfasalazine spiked the ESR and started the CRP rising again.
When I started methotrexate, they were both still a little raised. It takes 4-8 weeks to feel progress after starting (less joint pain and stiffness), but it should be visible in blood tests sooner.
Subjectively, my joints and stiffness remain as they were before starting all treatments. The only improvement is with the synovitis in my wrist, which is probably because of the 5mg prednisolone maintenance dose. My eyes are most definitely worse.
Both blood values should have dropped both to normal by now (I’m at week 13), if MTX was actually helping.
The ESR is normal, but the CRP is steadily increasing, at each blood test. It’s nearly back to my normal high levels.
Thankfully, this objective measure shows that MTX is not working for me.
Now I need to find a new rheumatologist, and get my medication changed or stopped.
This is not an easy thing in Leipzig, Germany. There are two hospital departments for rheumatology inpatients, one clinic for outpatients (the one I have to leave), and few other options. I may need to look in nearby cities – crazy! I’ve already done this once to find competent endometriosis gynecologists and surgeons.
My GP doesn’t want me to stop either the methotrexate or continue tapering the prednisolone without a rheumy’s supervision.
A bit of searching, and it seems that biologics are the next step in treating non-responsive spondyloarthritis, perhaps infliximab.
From my stays in the rheumatism department, starting biologics is highly controlled, and done only through the hospitals. But they refuse to let you start unless you have an outpatient rheumatologist lined up to monitor your progress and administer future doses, which are required regularly (weekly / fortnightly / monthly).
Wish me luck in finding a local rheumatologist, one that won’t ignore my nephrologist’s advice.
[Update] – I got in to see someone within two weeks, mentioning that the referral is because of an intolerance. It was an interesting visit – more details in a future post. Loved that the new rheumy said:
You can’t die of rheumatism, so if a medication is causing such terrible side effects, stop taking it.
Just don’t do that with prednisolone!
If you have experience with coming off methotrexate, or with the next-step medications used in spondyloarthritis, I’d love to hear your thoughts and advice.